Thunderstorm Wind, Republic
- When
- June 1, 12:53 AM CST
- Where
- Republic County, Belleville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.820, -97.630
Severe thunderstorms developed along several outflow boundaries laying across mainly east central Kansas. The more robust convection produced hail up to the size of golfballs, and estimated wind gusts of 60 miles per hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms developed along several outflow boundaries laying across mainly east central Kansas. The more robust convection produced hail up to the size of golfballs, and estimated wind gusts of 60 miles per hour. The storms then congealed into a convective complex, and slid southeastward, and out of the warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 2:24 PM CST, 10 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT SAT MAY 31 2008 .DISCUSSION... DIFFICULT FORECAST OVER THE NEXT 24 HOURS IN DEFINING JUST WHERE AND WHEN THERE IS A CONVECTIVE THREAT. MRNG UPPR AIR ANLYS INDCD A LACK OF OBVIOUS LARGE-SCALE FORCING MECHANISMS FOR CONVECTIVE DEVELOPMENT...AND WITH SFC MESOSCALE FORCING WELL TO THE SOUTH OF FA...WL GENERALLY HAVE TO WAIT FOR NOCTURNAL FORCING TO SEE ANY DVLPMNT. ONLY EXCEPTION WL BE MID LVL FRONT OVR NRN CWA...BUT MODEL GUIDANCE INDC FRONTOGENESIS ASSOCIATED WITH FNT IS LIKELY TO BE WEAKENING DURING THE EVNG HOURS. THE CHC FOR CONVECTION WL INCREASE SLIGHT AFTER MIDNIGHT WITH THE NOCTURNAL LO LVL JET DVLPNG FM CNTRL OK INTO SRN KS. BEST THETA-E ADVECTION AND ASSOCIATED ISENTROPIC LIFT IS CNTRD FM CNTRL KS SEWD INTO SE KS...THUS MOST OF THIS ACTIVITY WL LIKELY STAY SOUTH AND WEST OF OUR FA. WL CONT WITH THE SCHC POPS FM PREVIOUS FORECAST AS THIS SEEMS TO HAVE IT HANDLED WELL. LOWS ARE ALSO A LITTLE TRICKY TONIGHT WITH RELATIVELY DRY AIR OVR THE CNTRL AND NRN CWA AND SFC RIDGE AXIS NR THE CWA. IF MID LVL CLDS CAN CLR ENOUGH...CLD SEE A DECENT DROP IN TMPS OVR THIS AREA OVERNIGHT. DID LOWERED TMPS IN THIS AREA JUST A TOUCH CLOSER TO THE MET GUIDANCE. SAME GENERAL PATTERN REMAINS IN PLACE FOR SUN AS WELL WITH THE FNT NEAR THE AREA. H85 TMPS COOL A COUPLE DEGREES ON SUN AND THUS WE SHLD ALSO SEE THIS REFLECTED IN OUR HIGHS. LO LVL MOISTURE DOES START TO INCREASE ON SUN AND THIS WL INHIBIT MIXING SOME. THUS TMPS SHLD BE MORE IN THE MID 80S INSTEAD OF UPPR 80S. WITH A LITTLE STRONGER PUSH TO THE MOISTURE INTO THE AREA ON SUN CLD SEE AN ISO SHOWER OR TSRA DURING THE AFTN OVER PRETTY MUCH ANYWHERE IN THE CWA. BOUSTEAD EXTENDED...AN ACTIVE PATTERN CONTINUES THROUGHOUT THE CENTRAL PLAINS FOR THE REMAINDER OF THE FORECAST PACKAGE. TWO PRIMARY PERIODS OF INTEREST WITH SMALL CHANCES OF PRECIPITATION INCLUDED IN BETWEEN FOR MODEL VARIABILITY AND SMALL SCALE FEATURES THAT ARE LIKELY TO CHANGE FROM MODEL RUN TO RUN. FIRST...CONVECTIVE CONCERNS SUNDAY NIGHT INTO MONDAY...ON SUNDAY NIGHT SUBTROPICAL RIDGE OVER MEXICO AND TX AMPLIFIES A BIT IN RESPONSE TO SHORTWAVE TROUGH PUSHING ON SHORE THE PACIFIC COAST. THIS IS EXPECTED TO BRING FASTER WESTERLIES NORTH OVER THE CENTRAL CONUS ROCKIES...WHICH WILL IN TURN TAKE LEE SIDE CYCLOGENESIS FURTHER NORTH. WITH PRESSURE FALLS NORTH OF CURRENT SFC LOW EXPECT SFC LOW AND ASSOCIATED STALLED OUT FRONTAL BOUNDARY TO LIFT NORTH BRINGING GOOD LOW LVL MOISTURE BACK INTO THE CWA. AS THE BOUNDARY LIFTS NORTH OVERNIGHT...MODELS ALL GENERATE PRECIPITATION ON NOSE OF LLJ CONVERGENCE ZONE. GFS/NAM INDICATE 1000-1500 J/KG OF ELEVATED CAPE OVERNIGHT WITH FAVORABLE DIRECTIONAL SHEAR TO SUPPORT POSSIBILITY FOR ELEVATED SUPERCELL STRUCTURES. TOO EARLY TO DETERMINE EXACT SEVERE WEATHER POTENTIAL...HOWEVER THE POTENTIAL FOR LARGE HAIL AND HEAVY RAINFALL SEEM THE MOST LIKELY HAZARDS AT THIS TIME. DURING THE DAY ON MONDAY...H850 BAROCLINIC ZONE LOOKS TO CONTINUE TO LIFT NORTHEAST AS MODELS HINT AT THE PASSAGE OF A WEAK SHORTWAVE TROUGH THROUGH THE WESTERLIES ALOFT. BEHIND THIS TROUGH...GFS/ECMWF INDICATE WARM/DRY MID LVL AIR WORKING INTO THE CWA AS EML LOOKS TO ADVECT IN FROM THE SOUTHWEST. WITH EML ADVECTING IN FROM THE SOUTHWEST AND H850 BAROCLINIC ZONE SHIFTING NORTHEAST FEEL BEST THUNDERSTORM CHANCES FOR THE CWA EXIST DURING THE OVERNIGHT HOURS SUNDAY NIGHT THROUGH THE LATE MORNING HOURS ON MONDAY. HAVE UPPED POPS INTO THE 50 PERCENT RANGE...AND SHIFTED THIS 50 PERCENT AXIS FROM SOUTHWEST TO NORTHEAST DURING THE DAY MONDAY FOLLOWING THE BAROCLINIC AXIS. NEXT...GFS AND ECMWF BOTH INDICATE STRONG UPPER LEVEL TROUGH WILL MOVE THROUGH THE CENTRAL PLAINS DURING THE THURSDAY TO THURSDAY NIGHT TIME FRAME. WILL NOT GET INTO TOO MUCH DETAIL THIS FAR OUT...BUT SYSTEM LOOKS STRONG ENOUGH TO ALLOW FOR A STRONG THUNDERSTORM OUTBREAK DURING THE THURSDAY/THURSDAY NIGHT TIME FRAME IN THE TOP CWA. SPECIFIC SEVERE WEATHER POTENTIAL WILL NOT BE RELIABLE THIS FAR OUT...SO FOR NOW A SYSTEM TO WATCH IN THE EXTENDED FORECAST. SYSTEM IS FORECAST TO MOVE ON SHORE THE NORTHWEST CONUS COAST TUESDAY NIGHT...SO IT WILL BE A WHILE BEFORE THE UPPER AIR NETWORK EVEN HAS A CHANCE TO SAMPLE THIS SYSTEM. INCREASED POPS INTO THE 40 PERCENT RANGE AS THE ECMWF AND THE GFS ARE SIMILAR ON THE STRENGTH OF THE SYSTEM...BUT DIFFER ON THE TIMING OF THE SYSTEM THROUGH THE CENTRAL PLAINS. CAVANAUGH && .AVIATION... VFR CONDS EXPECTED TO CONT AT ALL 3 TAF SITES THRU THE PERIOD. SFC FNT RIGHT ALNG THE KTOP/KFOE TAF SITES THIS AFTN AND THIS WL CONT TO BE A CHALLENGE FOR WINDS THRU THE FIRST HALF OF THE PERIOD. WL LIKELY SEE LIGHT SRLY WINDS GO VARIABLE LATER THIS EVNG BEFORE BECOMING SERLY AGAIN BY MID SUN MRNG. WITH THE MID LVL FNT IN THE AREA TONIGHT...CAN ALSO NOT RULE OUT A PASSING SHOWER...BUT CERTAINLY NOT CONFIDENT ENOUGH TO PUT IN TAFS ATTM. OTHERWISE MID LVL CLDS SHLD KEEP ANY HZ OUT OF THE TAF SITES AND CLD DECKS WL RMN ARND 12-15 K FT. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1140 AM CDT SAT MAY 31 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-011645- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1140 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON OVER EAST CENTRAL KANSAS...BUT SEVERE WEATHER IS GENERALLY NOT EXPECTED. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT SOUTH OF A LINE FROM OTTAWA TO MINNEAPOLIS...BUT AGAIN SEVERE WEATHER IS GENERALLY NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY AFTERNOON THROUGH FRIDAY ACROSS THE ENTIRE AREA. SOME OF THE STORMS COULD BE SEVERE...WITH THE GREATER RISKS OF SEVERE WEATHER ON SUNDAY NIGHT AND MONDAY....AND AGAIN THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 06:51 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Via nssl shave project.
A pulic report of half dollar size hail was reported along this path. A trained spotter in Ottawa also reported quarter size hail, which was relayed to the NWS by the Franklin County Sheriff. A third trained spotter reported dime to nickle size hail.
A trained spotter driving northbound on Interstate 35, and was located approximately one mile north of Exit 187 reported golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102328, 102333, 102322, 102323, 102325.